Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 571, NWS Jackson, MS

August 25, 2000Lauderdale County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 25, 2000, 2:58 PM CDT for Lauderdale County, Mississippi. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 25, 2000, 2:58 PM CDT (19:58 UTC)
Expired
Aug 25, 2000, 3:45 PM CDT
In force
47 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lauderdale County, MS

What was reported inside it

TimeReportWhereRemark
Aug 25, 3:10 PM CDTThunderstorm WindMeridian, MSSeveral trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1566 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 251959
SVRJAN
MSC075-252045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
258 PM CDT FRI AUG 25 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 345 PM CDT

* AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER COLLINSVILLE...OR ABOUT 8 MILES NORTHWEST
  OF MERIDIAN...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR NELLIEBURG AT 315 PM CDT
  BE NEAR MERIDIAN AT 320 PM CDT

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AN#D STAY AWAY FROM WINDOWS.

65

LAT...LON 3257 8874 3250 8891 3225 8881 3224 8852

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 1:20 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 25, 1:20 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
120 PM CDT FRI AUG 25 2000

LOOKING AT VAPOR IMAGERY UPPER RIDGE HAD SHIFTED SLIGHTLY WEST...AS
A WELL DEFINED SHORTWAVE...WHICH WAS ADVERTISED BY THE MODELS WAS MOVING
OVER THE EASTERN SECTIONS OF THE FORECAST AREA. ON THE SURFACE HIGH
PRESSURE WAS NOTED WITH DEWPOINTS IN THE 60S/70S. A WEAK OUTFLOW
BOUNDARY WAS MOVING SOUTHWARD OVER OUR EASTERN QUADRANT.

LOOKING AT THE SHORTTERM RANGE THE UPPER RIDGE WILL MAINTAIN ITSELF
THROUGH THE PERIOD...WITH A SERIES OF WEAK SHORTWAVES PASSING
THROUGH THE REGION ON THE EASTERN SIDE OF THE RIDGE. COOLER MID
LEVEL TEMPS AND TIME OF MAX AFTERNOON HEATING WILL FAVOR MORE ROUNDS
OF AFTERNOON AND EARLY EVENING THUNDERSTORMS THROUGH SUNDAY. ALSO A
BACK DOOR FRONT WILL BE HANGING ACROSS THE REGION TONIGHT THROUGH
SATURDAY NIGHT...BEFORE RETREATING TO THE EAST ON SUNDAY. THE FRONT
WILL PROVIDE SOME ADDED LOW LEVEL CONVERGENCE THROUGH SATURDAY
NIGHT...WHICH WILL MAKE POPS A LITTLE DIFFICULT...DEPENDING ON
FRONTAL POSITIONING. IT LOOKS LIKE THAT IT WILL MOVE TO THE WESTERN
SECTIONS OF MISSISSIPPI...BEFORE GRADUALLY RETREATING EAST.
MEAN MOISTURE WILL BE DECENT OVER THE REGION DURING THE PERIOD. SO
WITH THAT IN MIND WILL FOLLOW THE ETA SOLUTION...SINCE IT INTIALIZED
THE SURFACE AND UPPER FEATURES THE BEST.

THE BEST COVERAGE FOR TONIGHT SHOULD BE IN THE EAST AND SOUTH WITH
THE WEAK FRONT AND SEABREEZE AFFECTS TO CONTEND WITH ON POP COVERAGE.
FOR SATURDAY AND SATURDAY NIGHT THE BEST COVERAGE SHOULD BE IN THE
WEST AND SOUTH WITH FRONTAL AND SEABREEZE AFFECTS. ON SUNDAY...WHEN THE
FRONT RETREATS EAST OF THE REGION...WILL PUT THE BEST LOW POPS IN
THE SOUTH FOR SEABREEZE INTERACTION. AS NOTED WITH PREVIOUS DISCUSSION
THE AIRMASS BEHIND THE FRONT MAY BE COOL ENOUDH TO INHIBIT MOST
CONVECTION...DESPITE COOLER TEMPS ALOFT...BUT WILL PUT IN LOW POPS
ANYWAY. AS FAR AS TEMPERATURES ARE CONCERN WILL GO WITH THE WARMER
NGM MOS. THE ETA 2 METER TEMPS LOOKED TO BE TOO WARM WITH THE FRONT
HANGING AROUND ON SATURDAY. ALSO LOOKED TO BE A LITTLE WARM IN THE
NORTH HALF ON SUNDAY.

24 HOUR QPF DISCUSSION: FORECAST MODELS PUT VERY MINIMAL QPF VALUES
IN FORECAST FOR PERIOD ENDING AT 12Z SATURDAY. WITH ONLY 20 - 30%
COVERAGE OF AFTERNOON/EARLY EVENING THUNDERSTORMS EXPECTED...WE
ANTICIPATE NO MORE THAN .05 INCH BASIN AVERAGE IN EXTREME SOUTHERN
PORTIONS OF THE FORECAST AREA AND .01 ELSEWHERE.

EXTENDED DISCUSSION...LOOKING AT THE LONGTERM MONDAY THROUGH
WEDNESDAY...UPPER RIDGE WILL BE PREVALENT ACROSS THE REGION THROUGH
THE PERIOD. THE MRF TRIES TO BRING THE REMNANTS OF DEBBY OVER THE
REGION FROM THE EAST ON WEDNESDAY. LOOKING DEBBYS CURRENT TROPICAL
WAVE SITUATION...IT DOESNT SEEM LIKELY AT THIS TIME...SINCE STEARING
CURRENTS SHOULD TAKE IT WELL SOUTH OF THE REGION. IN THE LOW LEVELS
THE REGION WILL BE UNDER EAST SOUTHEAST FLOW. THE CANADIAN MODEL HAS
A LITTLE STRONGER UPPER RIDGE OVER THE REGION AND TAKES THE REMNANTS
OF DEBBY TO OUR SOUTH OVER THE GULF. THE NOGAPS MODEL WAS NOT AS STRONG
WITH THE UPPER RIDGE. LIKE THE CANADIAN MODEL IT KEEPS THE MOISTURE
FROM THE REMNANTS OF DEBBY IN THE GULF...BUT THE CANADIAN WAS FARTHER
SOUTH WITH IT. IT DID SHOW SOME LIGHT CONVECTIVE COVERAGE IN THE SOUTH
HALF...MAINLY DUE TO SEA BREEZE INTERACTION. SO WITH THAT IN MIND
WILL CONTINUE ISOLATED CONVECTION NORTH/CENTRAL AND WIDELY SCATTERED
CONVECTION SOUTH FOR THE PERIOD.

PRELIM NUMBERS...
JAN 71/98/71/99 132
MEI 69/99/69/99 222

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
17/19

In the hours before

Special weather statement, Aug 25, 10:00 AM CDT, 4 hours 58 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
260400-

AREA THUNDERSTORM OUTLOOK              CORRECTION FOR EXPIRATION DATE.
NATIONAL WEATHER SERVICE JACKSON MS
1000 AM CDT FRI AUG 25 2000

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
AREA THROUGH THIS EVENING. THUNDERSTORMS WILL BE A LITTLE MORE
NUMEROUS OVER THE NORTHEAST AND EAST CENTRAL COUNTIES AS AN UPPER
LEVEL DISTURBANCE APPROACHES FROM THE NORTHWEST AND COMBINES WITH A WEAK
OUTFLOW BOUNDARY FROM STORMS THAT OCCURRED EARLIER OVER NORTHEAST
MISSISSIPPI.

SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT...HOWEVER A
FEW THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS...FREQUENT LIGHTNING
AND PERIODS OF VERY HEAVY RAIN. THE STORMS SHOULD DIMINISH SHORTLY AFTER
SUNSET.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL WILL NOT BE NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEB SITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES AN EXPERIMENTAL GRAPHICAL
HAZARDOUS WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 3:30 PM CDTSevere Thunderstorm WarningJANForrest40 min
Aug 25, 4:00 PM CDTSevere Thunderstorm WarningJANLamar45 min
Aug 25, 4:28 PM CDTSevere Thunderstorm WarningJANNewton47 min
Aug 25, 5:12 PM CDTSevere Thunderstorm WarningJANJasper, Jones38 min
Aug 25, 5:23 PM CDTSevere Thunderstorm WarningJANGrenada37 min
Aug 25, 5:42 PM CDTSevere Thunderstorm WarningJANKemper43 min
Aug 25, 5:47 PM CDTSevere Thunderstorm WarningJANScott43 min
Aug 25, 6:11 PM CDTSevere Thunderstorm WarningJANAttala39 min
Aug 25, 6:17 PM CDTSevere Thunderstorm WarningJANLincoln43 min
Aug 25, 6:35 PM CDTSevere Thunderstorm WarningJANCarroll, Montgomery40 min
Aug 25, 6:57 PM CDTSevere Thunderstorm WarningJANAttala38 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.